I thought I was dying & docs tested for cancer – plus my face looked like a horror film, the ugly truth behind Botox | The Sun
STARING at her reflection in the bathroom mirror, Maria Bajo was horrified.
Out of nowhere, an angry, eczema-like rash had spread all over her body.
"I thought it must be an allergic reaction to something I'd eaten," says Maria, a 50-year-old fitness instructor from London.
"The rash was all over my arms, back and bottom and it was terribly itchy."
Over the coming months, Maria's health continued to deteriorate.
She recalls: "I started to feel chronically tired. Then I developed breathing problems. It was so bad I thought I was dying."
Read more beauty stories
I got addicted to lip filler & had 10ml put in my pout – my lips went transparent
I got tear trough filler but the practitioner hit a nerve – it went badly wrong
Petrified, Maria desperately tried to work out what could be causing her worrying health problems. Then the penny dropped.
"I'd had a Botox jab as I didn't like the angry lines between my eyebrows," says Maria. "I got it from a plastic surgeon and I loved how it made me look wrinkle-free."
The first Botox jab, in 2008, triggered Maria's skin rashes, but after her third set of injections her breathing problems started.
Despite such severe side-effects, her practitioner told her Botox wasn't to blame.
Most read in Fabulous
The 5 signs you should get a divorce – it’s bad news if you’ve lost interest
Influencer walks into Sainsbury’s to do ‘good deed’ & sobs when it backfires
A surprise meal, or gift of food, is a tasty romance marker for Taurus
MUM’S THE WORD
I let my daughter, six, have a day off school every month to go shopping
She says: "The surgeon insisted my breathing issues and eczema had nothing to do with Botox, but after the fourth jab, I had panic attacks, joint pain and my hair started to fall out.
"I was forced to wear a wig to cover the bald patches. My brain would fog up and I'd forget words, or even how to get home from local shops.
"I couldn't eat or sleep, which left me weak, and I lived in constant pain and anxiety.
"Doctors put me through a battery of tests to find out if I had cancer, or some other debilitating condition, but they came back negative.
"I suffered like that for three years.
"Then I came across some research about Botox side effects and discovered a group of about 20 people who had suffered symptoms that matched mine."
I was forced to wear a wig to cover the bald patches. My brain would fog up and I'd forget words, or even how to get home from local shops.
An estimated 900,000 Botox injections are carried out in the UK and Ireland each year. But as Maria learned, the industry, which could be worth £12 billion by 2026, isn't without its problems.
Alongside the rise in procedures, there has also been a spike in the number of patients suffering negative side-effects.
Last year, Save Face, a register of accredited cosmetic doctors, had more than 2,800 complaints about unregistered practitioners. Over two thirds related to dermal fillers and almost a quarter to Botox.
A study by University College London shows nearly four in five people who get anti-wrinkle injections suffer side-effects such as panic attacks, headaches, dizziness and brain fog.
Nora Nugent, of the British Association of Aesthetic Plastic Surgeons, believes many of these symptoms "are unusual for Botox treatments".
But Dr Punam Krishan, a GP and director at British Society of Lifestyle Medicine, says she is shocked people aren't more aware of the potential risks.
She says: "Botulinum Toxin, which is found in Botox, is a toxin, as the name suggests. It surprises me how little knowledge people have about the drug being injected into them."
According to the UCL research, six Brits claim to have been left disabled or handicapped because of Botox.
In a separate case, former freelance digital marketer Anna Jones, 36, from Cheshire, says she became "disabled" after Botox.
She says: "I used to grind my teeth, which caused my jaw muscles to bulge out. In 2019, a dentist said Botox would help to paralyse the muscles and make it harder for me to use them. There was no discussion about any possible side-effects.
I had blurred vision, my body felt numb and I had muscle weakness so severe I could barely get out of bed or open a door.
"She gave me three jabs. It did help me to stop grinding my teeth, so I had three more jabs at my next check-up.
But within a week, I had flu-like symptoms and an irritated bladder.
"Two weeks later, I woke up to find the skin on both sides of my jaw had dropped. It was like a horror film, the skin was literally sagging.
"I called the dentist, who refused to believe it was because of Botox.
"As time went on, I developed insomnia and panic attacks.
"I had blurred vision, my body felt numb and I had muscle weakness so severe I could barely get out of bed or open a door.
"I felt like I'd been poisoned. I couldn't work and ended up on benefits. It wasn't until I joined a Facebook group of fellow sufferers that I knew for certain my symptoms weren't in my head.
"Even now, the toxin is still in my body and I still suffer brain fog. It's more or less left me disabled."
Of the 511 patients who took part in the UCL study, 85 claimed they suffered anxiety after Botox.
Mum-of-three Janine Brockway, 49, from Maidenhead, Berkshire, reluctantly quit Botox when she realised the jabs were causing heart palpitations and panic attacks.
I started to have panic attacks, chronic insomnia, joint pain, palpitations and a constant feeling of anxiety.
Janine, a counsellor, first tried Botox aged 38. She says: "I loved how it made me look.
"I did feel headachy for a few days afterwards, but nothing I couldn't handle.
"I started having jabs every four to six months, but the headaches were getting more consistent and I had terrible fatigue. I did wonder if it was the Botox, but I didn't want to stop as the wrinkles would return.
"But the symptoms got worse. I started to have panic attacks, chronic insomnia, joint pain, palpitations and a constant feeling of anxiety. I struggled to function at work and look after my children, but continued having the jabs.
"Things finally came to a head during a holiday to Turkey in 2015. I'd had a jab before going, but just days later I found myself struggling to breathe and couldn't walk. I searched online and found others going through the same.
"Botox was clearly to blame, so I stopped the jabs.
"It took eight months to start feeling like myself again, but even now I still suffer weird tingles and heart palpitations."
According to Dr Saniyya Mahmood, medical director of Aesthetica Medical Clinic in Leeds, "infection, cysts, brow and eyelid droop, muscle weakness and asymmetry" are some of the more serious side-effects of Botox.
INJECTIONS ARE SAFE WHEN DONE BY PROFESSIONALS
PROCEDURES involving Botox are safe when performed by professionals.
According to the University College London researcH, only 32 per cent cent of cosmetic practitioners in the UK – that's fewer than one in three – are medical doctors.
Dr Sophie Shotter, a trustee at the British College of Aesthetic
Medicine, says that when administered properly, Botox should not cause issues: "Botox is an extremely safe treatment when performed by experienced and trained medical professionals.
"Like any medical treatment, there are possible side-effects, but these can be minimised through thorough training, anatomy knowledge and patient counselling."
Tony Pemberton, 37, from Shepperton, Surrey got a cyst after using an anti-wrinkle jab, but it hasn't put him off having more.
Tony, a wellness practitioner, says: "Eighteen months ago, I started using a topical cream on my face which contained Botox, then anti-wrinkle injections.
"But after a few sessions I noticed a lump forming near the injection site. "It turned out to be a cyst caused by fluid building up under the skin.
"The Botox cream also caused the skin under my eyes to become irritated.
"None of it has been enough to make me stop using these treatments though. The wrinkles on my face are a lot less noticeable and I look a lot more youthful."
But there is no way Maria would use Botox again. She says: "It was five years before my energy levels started to improve and eventually I returned to work in 2017.
READ MORE SUN STORIES
Mum 'hides' rollers from airport staff to hit Benidorm with 'huge' hair
TV bosses hope Christine McGuinness will open up on marriage split on new show
"I still have memory issues, fatigue and bladder problems. If I'd known then what I know now, I'd never have touched Botox."
Fabulous will pay for your exclusive stories. Just email: fab[email protected] and pop EXCLUSIVE in the subject line.
Source: Read Full Article